Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter Google Plus

FDA Warns Using Codeine Post-Op in Children Treated for Obstructive Sleep Apnea

4513782017_5acea7812f_zFlickr I nicolasconnault

The Food and Drug Administration has issued a warning to physicians and caregivers on using codeine as a pain reliever for children who have undergone surgery for obstructive sleep apnea. The Associated Press reports that “the FDA cited three cases where children died after being given codeine after their tonsils or adenoids were removed. A fourth child suffered nonfatal respiratory depression.” Since children can often metabolize the drug at various rates, the FDA recommends that children should be given the drug at “the lowest effective dose possible and for the shortest possible time on as-needed basis.” Parents and physicians should also monitor for dangerous side-effects, including “unusual sleepiness, difficulty in waking, confusion, or difficulty breathing.”

Read it in The Washington Post.